New York, Jan 31 (IANS) If you are in the habit of popping anti-depressant pills used to treat anxiety, obsessive-compulsive disorders and post-traumatic stress disorder, then you could be at a risk of intestinal bleeding which can range from mild to severe and can be life-threatening.
Gastrointestinal bleeding, also known as gastrointestinal haemorrhage, is all forms of bleeding in the gastrointestinal tract from the mouth to the rectum.
Patients taking anti-depressant medications classified as selective serotonin reuptake inhibitors (SSRIs) are 40 per cent more likely to develop severe gastrointestinal bleeding, according to a research review in the Journal of the American Osteopathic Association.
Although SSRIs are among the most frequently prescribed as they are relatively low-cost, effective and safe, they carry risks for gastrointestinal and intracranial bleeding — particularly when they also use common over-the-counter pain relievers.
The most common and concerning interactions occur with nonsteroidal anti-inflammatory drugs (NSAIDs) including ibuprofen and naproxen, anti-coagulants like warfarin or anti-platelet medications such as aspirin and clopidogrel, the study said.
“The real risk comes from the assumption that each of these drugs is relatively safe and benign. But they all carry a risk for bleeding, and that risk increases when these medications are taken concurrently,” said lead author Wei Cheng Yuet, Assistant Professor at the University of North Texas Health Science Centre.
According to Yuet, a significant portion of SSRI prescriptions are written by primary care physicians.
The risk of bleeding is well established but not well known among patients, she said, while encouraging physicians to take a full inventory of the medications their patients take, including over-the-counter NSAIDs.
“Whenever physicians discover their patients are taking any combination of these medications, they should begin assessing the risks and benefits and determine whether there are alternative treatment plans,” Yuet said.
“For example, physicians should periodically assess antidepressant use even when patients are stable on therapy.”
Yuet also recommends physicians monitor their patients closely for symptoms of gastrointestinal bleeding during the first 30 days of SSRI therapy, especially if patients are taking concurrent medications that may increase bleeding risk.